North Dakota, 2004

Tornado in North Dakota, July 15, 2004

July 15, 2004 · NWS BIS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 15, 2:00 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUL 15 2004

.SHORT TERM...
WESTERN RIDGE REGIME IS SUCH THAT THE NORTHWEST BRANCH OF WESTERLIES
ARE OVER NORTH DAKOTA. COUPLED WITH DIURNAL HEATING AND TYPICAL MID
JULY DEWPOINTS...RIDGE RIDING SHORT WAVES WILL LIKELY KICK OFF
EVENING AND NIGHTTIME THUNDERSTORMS ON MOST DAYS BETWEEN FRIDAY AND
SUNDAY. IN THE SHORTER TERM THIS EVENING...IT APPEARS THAT THE
CANADIAN VORT LOBE WILL CONFINE ITS CONVECTION TO THE EASTERN THIRD
OF THE STATE. HOWEVER SOME ISOLATED LIGHT SHOWERS HAVE APPEARED IN
FAR NORTHWEST NORTH DAKOTA...THE LIKELY RESULT OF A WEAK UPPER
IMPULSE. WILL ADD THEM TO THE MIX FOR TONIGHTS FORECAST.

.LONG TERM...
SHORTWAVES RIDING UP AND OVER RIDGE WILL KEEP THE THREAT OF
THUNDER INTO TUESDAY. SEVERAL SHORTWAVES WILL EVENTUALLY
BREAK DOWN RIDGING PLACING THE AREA UNDER A UNSETTLE SOUTHWEST
FLOW ALOFT. THE GFSLG HAS ITS BIAS BULLS EYE QPF TARGET ALONG
THE SD/ND BORDER WEDNESDAY BUT WILL IGNORE HIGH VALUES. WILL
KEEP CHANCE OF THUNDER IN SOUTHERN CWA ZONES ON WEDNESDAY.
SURFACE COLD FRONT SWEEPS THRU THE AREA OVERNIGHT WEDNESDAY
WITH HIGH PRESSURE BUILDING FROM THE WEST. THIS WILL BRING
DRIER AND SOMEWHAT COOLER AIR TO THE REGION AT THE END OF
THE WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RL/RGT
Hazardous weather outlook, Jul 15, 3:45 AM CST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT THU JUL 15 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150945-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
445 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR ISOLATED STRONG TO SEVERE STORMS IN
EXTREME SOUTHEASTERN COUNTIES THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS SHOULD DEVELOP IN WESTERN AND CENTRAL NORTH DAKOTA ON
FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME
SEVERE...WITH HAIL AND STRONG WINDS WESTERN COUNTIES...AND HEAVY
RAINS CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.

SHULZ

In the hours before

Local storm report, Jul 15, 3:44 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             18 SW SCRANTON          45.96N 103.41W
07/14/2004  2.00 INCH        BOWMAN             ND   PUBLIC

            HEN EGG SIZE HAIL REPORTED BY THE PUBLIC. EMERGENCY
            MANAGEMENT REPORTED THAT SNOW PLOWS WERE DISPATCHED TO
            CLEAR HAIL OFF OF A PORTION OF HIGHWAY 85 AND THAT THERE
            WAS SOME CROP DAMAGE AND WINDOWS BROKEN OUT IN THE AREA
            AS A RESULT OF THE STORM.

0945 PM     TSTM WND GST     14 SW SCRANTON          46.00N 103.35W
07/14/2004  60 MPH           BOWMAN             ND   TRAINED SPOTTER

0900 PM     HAIL             15 SE BOWMAN            46.03N 103.18W
07/14/2004  0.75 INCH        BOWMAN             ND   PUBLIC

            PENNY SIZE HAIL AT BOWMAN HALEY DAM

0855 PM     HAIL             10 N RHAME              46.38N 103.65W
07/14/2004  1.75 INCH        SLOPE              ND   PUBLIC

            GOLFBALL SIZE HAIL REPORTED BY PUBLIC

&&

CJS/WAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Burke

When
July 15, 7:01 PM CST to 7:04 PM CST
Where
Burke County, 3 mi SW of Portal
Rating
F0
Path length
1 mi
Path width
20 yd
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.967, -102.600

The tornado was thin and ropelike. The tornado was observed on the ground in open country for 2 or 3 minutes before lifting and dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412474.